Drug overdose is a situation that occurs when a person ingests more than the medically required amount of drugs at a particular time, this could be an accidental action, or an intentional action, the effect of this action usually depends on the physical makeup of the bodies of the individuals, while some with overly sensitive physiology may react immensely to certain drugs, others with low sensitivities may receive mild affliction from the effect of the drugs. On the other hand, certain illegal drugs taken for the purpose of getting high may become a situation of an overdose when the metabolism of the user’s body does not break down the ingested drugs fast enough to avoid the negative side effects. Not all situations of an overdose are fatal, however all situations of overdose should be given immediate medical attention. The impact of the drug on the user is dependent on the amount of drugs ingested, the kind of drugs ingested and the medical history of the user.
Drug Overdose: Causes
The administration of drugs into the system of the user in a manner that becomes a case of an overdose is either an intentional act or an accidental act. An example of an accidental overdose is a situation when a child or a person with an adverse mental condition takes an unhealthy and an unprescribed amount of drugs, another situation could be when in the process of taking too many prescribed medications, a person unintentionally takes the wrong amount of medication prescribed for one of the drugs. Intentional overdose may occur when the user seeks a desired result such as the need to get high or the need to harm themselves, persons in this situation may suffer from an underlying mental condition which may or may not have been diagnosed before the situation occurred. Some factors that would increase the risk of an overdose include:
- Drugs stored improperly which becomes an easy targets for little children who in their curiosity tend to ingest anything they see, it may even get to the point where the kids may share the drugs with other kids around them which becomes a danger to not just the individual kid but others as well
- Not following dosage instructions may also be a way of overdosing on a particular drug. This may also occur because the user is not aware of the dosage or may intentionally refuse to follow the required dosage.
- When there is a background of misuse, abuse and addiction, such history is most likely to repeat itself, this is more likely to occur when the user mixes different drugs or uses them with alcohol.
- A background of mental disorder is another high risk factor that can give rise to a situation of drug overdose, especially when the user suffers from depression and suicidal thoughts.
Drug Overdose: Symptoms
The effect of drug abuse on the body is such that it becomes evident after a while. In cases of overdose, the side effects of the drugs begin to come out more, as well other effects that ordinarily would not occur when the drug is used in the right prescription. The severity of the effect of the overdose is also dependent on the user, the drug, and the amount of drug ingested; this means that in some cases where a large overdose of a drug is taken, the effect may be minimal, compared to other cases where a small overdose of a drug is taken, while some ODs may amplify an already existing situation with some persons. Some tell tale evidence of an overdose situation include:
- Naseaution and constant vomiting
- Issues with the vitals of the user, which could either be increased, decreased or may be absent.
- Occurence of a chest pain which may be as a result of lungs and liver damage, there may also be shortness of breath, which may make the breathing rapid, slow, deep and shallow.
- There may be the difficulty in movement
- The person may become agitated which can lead to aggression or violent actions
- The presence of tremors
- The pupils become enlarged
- Hallucinations and delusions or convulsions
In any of the situations where these symptoms occur, it is important that the patient is taken immediately to seek medical help, it may help to pinpoint this as an overdose when we have seen the patient take a medication or any drugs, or people around the patient have also taken any drugs as well. The following are some substances that people could overdose on including:
- Prescription drugs
- Non prescribed drugs
- Illegal drugs
- Some herbal medicines
There are certain tips that can be carried out as first aid for persons who have overdosed on a particular drug, anybody around them should endeavour to
- Stay calm
- Call the number 000 for an ambulance
- Where the person is not conscious but the person is still breathing, anyone around them should place them gently on their side in the recovery position, they should also ensure that their airways are open and that their head is tilted backward and the chin is lifted up, this will assist their breathing and also help them to avoid choking in the event that they vomit.
- Their breathing should be checked and monitored until the ambulance arrives
- Avoid making the patient vomit
- Take along any pill container to the hospital
Drug Overdose: Prevention
Drug overdose can be prevented, by adhering to the following:
- Take out any opportunity that may give rise to any incidental occasion of overdose
- In a house where there are kids, it is important to keep all medications out of reach whether prescribed or over the counter medications
- Do not mix any drugs with alcohol, except where the doctor approves
- Where a person has an history of misusing drugs, the best approach is to ensure that the user quits taking these substances
- Also be aware that certain methods of administration may be more deadlier than others, e.g using a needle may cause a rush of the drugs to the brain which may result in the individual using more resulting in an overdose.
- For persons with serious suicidal thoughts they may contact their doctors who would put them in touch with the appropriate psychiatric care.
For persons who ingest illegal drugs, the major advice is that they should desist from it, however for those who still take it, to avoid fatalities, they may decide to take the following precautions
- For persons who have given a long break from drug use, they may choose to start by ingesting these drugs in little quantities.
- When a drug is being ingested and the source is not sure, or the purity is not ascertained, it is important that the user takes only a small amount of that drug.
- Where reactions to any drug is unexpected or is delayed, it is important that the user do not take more of that drug
- Ensure you reside in an environment where you trust the persons living around you
- Try to avoid being alone when using, always keep someone close informed about your whereabouts and what you are up to
- Always keep some medications that may help counteract the adverse effect of an overdose situation such as naloxone